The method by which pseudoephedrine promotes normal micturition in incontinent dogs is thought to act via stimulation of release of noradrenaline, which acts upon α-1α- and β-adrenoreceptors, increasing sympathetic control of the filling phase of bladder tone.
Accidental poisoning of this product occurs occasionally, resulting in sympathetic overstimulation, with restlessness, vomiting mydriasis, tachycardia and tachypnea.
Such cases are usually the result of accidental ingestion of over-the-counter cold and flu medication or drinks containing guarana or ma huang herbal supplements.
In dogs, clinical signs can occur at 5 - 6 mg/kg and life-threatening symptoms may occur at 10 to 12 mg/kg.
Diagnosis is based on historical evidence of consumption of the drug and detection in vomitus, blood or fecal samples.
Treatment of pseudoephedrine toxicosis primarily relies on use of supportive oxygen supplementation, intravenous fluid therapy, and acepromazine, phenobarbital and β-blockers such as propranolol or carvedilol.
Recommended dose rate for treatment of incontinence in dogs is 0.2 - 0.4 mg/kg given once or twice daily orally.
- Means C (2003) Decongestants. In: Plumlee KH, editor. Clinical Veterinary Toxicology. St. Louis, Missouri: Mosby. pp:309–311
- Oomas TG et al (2001) Suspected caffeine and ephedrine toxicosis resulting from ingestion of an herbal supplement containing guarana and ma huang in dogs: 47 cases (1997–1999). J Am Vet Med Assoc 218:225–229
- Kang MH & Park HM (2012) Application of carvedilol in a dog with pseudoephedrine toxicosis-induced tachycardia. Can Vet J 53(7):783-786
- Abbott JA et al (2005) Hemodynamic effects of orally administered carvedilol in healthy conscious dogs. Am J Vet Res 66:637–641